Editors:Elham Reshid and Hailemariam Shimelis
Azithromycin is under the class of macrolides which is known to treat a variety of infections which include respiratory tract infections (including otitis media), skin and soft-tissue infections, and uncomplicated genital infec-tions. It is available as Zithromax, Azomycin, Zmax with different types of dosage forms.
Azithromycin is generally well tolerated and the most common side effects are diar-rhea , nausea, abdominal pain, and vomiting which may occur in fewer than one in twenty persons who receive azithromycin.
However, the U.S. Food and Drug Administration (FDA) is warning the public that Azithromycin can cause ab-normal changes in the electrical activity of the heart that may lead to a potentially fatal irregular heart rhythm. And, patients at particular risk for developing this condition include those with existing QT prolongation, low blood level potassium or magnesium, a slower than normal heart rate, or use of certain drugs used to treat abnormal heart rhythms, or arrhythmias.
This communication is the result of a review of a study by medical researchers as well as another study by a manufacturer of the drug that as-sessed the potential for Azithromycin to cause abnormal changes in the electrical activity of the heart.
Following this, the Azithromycin drug labels have been updated to strengthen the warnings and Precautions section with information related to the risk of QT interval prolongation and torsades de pointes, a specific, rare heart rhythm, abnormality. Information has also been added regarding the results of a clinical QT study which showed that Azithromycin can prolong the QTc interval.
Accordingly, health profes-sionals should consider the risk of fatal heart rhythms with Azithromycin when con-sidering treatment options for patients who are already at risk for cardiovascular events. FDA notes that the potential risk of QT prolongation with Azithromycin should be placed in appropriate context when choosing an antibacterial drug.
To down load this drug alert in pdf format click here.